Any help please I’m desperate

Diagnosed with PMR for a year, eyesight getting fizzy but told have not got GCA. Just started alrndronic acid and my previous knee problems of OA has intensified so much and can now hardly walk. Knee very swollen with pains up to my groin and back down to foot.. Am on 10 mg pred and struggle lowering this for my PMR. Please any advice support welcomed

Jude 62

10 Replies
oldestnewest

Hello Jude62. I am so sorry that you are going through a truly horrible time at the moment. If I were you I wouldn't be contemplating reducing my Prednisalone dose while I felt so bad. You need to return to your prescribing doctor as a matter of urgency to let them know that your symptoms have intensified. It would be helpful if you could be sent for a DEXA ( bone density) scan too, although I sincerely hope that you've had one already and that is why they have prescribed AA.

I experience blurry vision and have an overall slight deterioration of my eyesight. I think it is another downside of Pred. A thorough eye examination is advisable. We need to be very careful of our eyes as you know. We can never say we are safely out of the woods as far as GCA is concerned. A high proportion of PMR sufferers go on to develop GCA as you probably know already.

Let us know what happens about this. Wishing you all the best. Jane

4 likes
Reply

Thank you for this. I had a dexa scan last month which resuled in being put on AA . Just seen a locum who thinks it may may be a gout thing!!! Definitely fluid on the knee. And told to take naproxen and avoid purine . And to get eyes tested again even though they were done 6 months ago. Don’t you just love this condition

Reply

This condition is a full time job. My friends wonder why I have no time for them!

Did the doctor talk you through your DEXA scan results? As PMRPro says I am afraid that the AA could be the culprit. Some people simply cannot get along with it.

I think an eye exam every 6 months is not excessive, I've got a feeling that the dear old NHS used to treat us to that.

Gout - golly! Do you think it fits your symptoms?

Reply

If it is gout then naproxen won't do a lot - and if you are on pred you shouldn't be on naproxen as well.

However - AA isn't the only stuff and if it is causing problems you can change. In my book when symptoms appear soon after a change in medication - blame the medicaiton until proven otherwise.

3 likes
Reply

Not much to add to SJ's post - but you really need to get that knee looked at properly and not just put it down to "just OA" - even if the GP also tries to do so. It could be all sorts of things and that needs sorting out.

Muscle, joint and back pain and bone pain are all possible side effects of the alendronic acid - and if the deterioration in your knee has happened since you started it I would tell your GP very politely you would like to try stopping it to see if it helps the pains. It may take a few weeks. In the meantime - have you had a dexascan? Do you really need the AA?

3 likes
Reply

That’s my issue I’m not convinced I need AA. GP and consultation say yes- but they’ve nothing to compare as I’ve been on steroids a year. Only had 2 does - may give it another week.

My knee is another issue but NoOnewilltake me seriously that there’s a lot going on pre. post and trans patella. Thank you for your support 🙋🏼

Reply

Regarding AA: My Rheumy also prescribed AA (Fosomax). I asked for the results of my DEXA scan. I then researched what they meant and disputed the need for the drug due to the results. I also suggested an alternative more natural treatment plan for bone health.

Fortunately, my doc agreed with me and has given me permission to stop AA and try the COMB plan (Combination of Micro-nutrients for Bone Study).

Find out the results of your DEXA scan. That's important. Then go from there.

I used these 3 articles to understand my results and then to plead my case:

rheumatology.org/Portals/0/...

nof.org/news/new-wall-stree...

hindawi.com/journals/jeph/2...

Can't comment on your knees other than "OUCH - that sounds painful. Hope you get some answers on them soon!"

Best wishes.

1 like
Reply

Why not post this as a new thread?

Reply

Sorry you are going through this. Knees are important! Word of caution, I too started the COMB study supplements. One month later I was diagnosed with a Deep Vein Thrombosis and am now on a blood thinner. Being very active I wanted to figure out why. I found 2 things which increased my risk. Being in the first year of GCA and Strontium! So I immediately stopped the strontium and interestingly enough felt much better after. Supplements are not benign too. Hope you figure this out soon.

2 likes
Reply

I had terrible pain on AA in hip and groin. Nothing more to add than what sj and PP have said. Wishing you luck!🌻

2 likes
Reply

You may also like...